Be cautious even when taking multivitamins

 

Many consumers feel strongly about taking a daily multivitamin. They believe it is one way to maintain a healthy lifestyle. However, consumers must be cautious with multivitamins especially if they are on other medicines. Sometimes other ingredients such as herbals (i.e. Ginkgo biloba, ginseng) are added to multivitamins. These herbals may interact with other medicines you are taking.

For example, a consumer recently notified us (via our ConsumerMedSafety website) about an issue he identified with a popular multivitamin. The multivitamins, “One-A-Day Men’s 50+ Advantage” and “One-A-Day Women’s 50+ Advantage” both with memory support, contain ginkgo biloba. Ginkgo biloba slows down blood clotting. So, consumers who take medicines such as aspirin, Coumadin (warfarin), or other medicines that prevent blood clots have an increased risk of developing excessive bleeding. The problem with this is that many people over age 50 often take aspirin or Coumadin for various medical conditions. So, when both ginkgo and these other medicines are taken together, it's possible for excessive bleeding can occur.

We have written about this problem many times before. In one reported case, a man had bleeding from his right eye after taking ginkgo for just one week. He was also taking a low dose of aspirin (80 mg) every morning to help prevent a heart attack. When he stopped taking ginkgo, the bleeding stopped and did not happen again.

To prevent this type of error from occurring, it is important for consumers to read the label of ingredients on the multivitamin. If any herbal ingredients are included, you should check with your doctor or pharmacist before taking it. Another important step to take is to ask your pharmacist if the multivitamin will interfere with any of the other medicines you take. Consumers should always inform their pharmacist about all the over-the-counter medicines that are taken which will help identify other potential interactions.

Created on April 6, 2009

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work